Alert archive / Alabama / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 9, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Feb 20, 2014, 9:34 PM CST for Madison County, Morgan County, Alabama; Lincoln County, Moore County, Tennessee. It was in force for 26 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 20, 2014, 9:34 PM CST (03:34 UTC)
- Expired
- Feb 20, 2014, 10:00 PM CST
- In force
- 26 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
Counties Madison County, AL, Morgan County, AL, Lincoln County, TN, Moore County, TN
The radar
The Northeast Alabama radar (KHTX), 30 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 20, 9:53 PM CST | TSTM WND DMG | 1 Ese Lynchburg, TN | DAMAGE REPORTED NEAR THE 3500 BLOCK OF GRIFFIN ROAD. THE ROOF OF A BACK PORCH WAS TORN OFF AND BLOWN SEVERAL HUNDRED YARDS. SEVERAL TREES WERE SNAPPED. |
| Feb 20, 9:53 PM CST | TORNADO | 1 Sw Marble Hill, TN | THIS TORNADO DAMAGED SEVERAL BARN AND FARM STRUCTURES ALONG MARBLE HILL ROAD TEARING THE SIDE COMPLETELY OFF OF ONE. A WELL BUILT HOME SUSTAINED VERY MINOR SIDING DAMAGE. LARGE HARDWOOD TREES WERE UPROOTED ALONG ITS 1.6 MILE TRACK, A FEW SNAPPED AND TWISTED NE |
| Feb 20, 9:57 PM CST | TSTM WND DMG | 6 Sse Lynchburg, TN | DAMAGE ON MARBLE HILL ROAD. SEVERAL TREES SNAPPED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 20, 6:49 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 231 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1039 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 346 m²/s²
- 0-3 km storm-relative helicity
- 386 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
532
WUUS54 KHUN 210334
SVRHUN
ALC089-103-TNC103-127-210400-
/O.NEW.KHUN.SV.W.0009.140221T0334Z-140221T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
934 PM CST THU FEB 20 2014
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN LINCOLN COUNTY IN MIDDLE TENNESSEE...
MADISON COUNTY IN NORTH CENTRAL ALABAMA...
MOORE COUNTY IN MIDDLE TENNESSEE...
EAST CENTRAL MORGAN COUNTY IN NORTH CENTRAL ALABAMA...
* UNTIL 1000 PM CST
* AT 933 PM CST...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM JUST WEST OF FAYETTEVILLE...TO
HARVEST...TO MOORESVILLE...MOVING EAST AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...FAYETTEVILLE...MOORES MILL...LYNCHBURG...
MERIDIANVILLE...REDSTONE ARSENAL...HAZEL GREEN...NEW HOPE...NEW
MARKET...OWENS CROSSROADS AND GURLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE. THIS IS A VERY
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CST FRIDAY MORNING FOR
CENTRAL TENNESSEE AND NORTHERN ALABAMA.
LAT...LON 3541 8626 3527 8627 3522 8632 3515 8633
3499 8632 3496 8629 3495 8627 3495 8631
3483 8633 3452 8637 3448 8646 3449 8652
3454 8655 3452 8655 3450 8656 3456 8675
3535 8654 3536 8649 3532 8642
TIME...MOT...LOC 0330Z 259DEG 49KT 3532 8654 3460 8697
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 7:07 PM CST, 2 hours 27 minutes earlier.
Area forecast discussion, Feb 20, 7:07 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 707 PM CST THU FEB 20 2014 .UPDATE... ISSUANCE OF TORNADO WATCH #16 UNTIL 3AM. && .DISCUSSION... A LINE OF STRONG TO SEVERE THUNDERSTORMS IS FINALLY ON THE DOORSTEP OF NW AL AS OF THIS WRITING, WITH SEVERAL REPORTS OF HAIL/WIND DAMAGE ACROSS PORTIONS OF WRN TN/NRN MS. EXPECT THE LINE OF STORMS TO STRENGTHEN AS THEY MARCH ACROSS THE AREA, WITH THE ASSC SFC LOW DEEPENING TO 984MB OVER THE SRN GREAT LAKES. THE COLD FRONT IS JUST NOW APPROACHING THE MS RIVER WITH A STARK CLEARING LINE NOTED BEHIND THE LINE OF CONVECTION. THANKS TO SURROUNDING OFFICES FOR SPECIAL RELEASE SOUNDINGS THIS AFTN, AS WELL AS TO MS STATE AND UAH FOR THEIR SOUNDING INFORMATION AHEAD OF THE LINE OF STORMS. UPDATED PRODUCTS ALREADY SENT. 12 && .AVIATION... /ISSUED 534 PM CST THU FEB 20 2014/ FOR 00Z TAFS... CONDS WILL DETERIORATE RAPIDLY AT BOTH TERMINALS AS A LINE OF STRONG/SEVERE STORMS APPROACHES KMSL/KHSV. GRADIENT WINDS OUT OF THE SOUTH WILL BE SUSTAINED 15-25KTS WITH GUSTS UP TO 35-40KTS POSSIBLE, ESPECIALLY RIGHT AHEAD OF THE LINE OF STORMS. VSBYS WILL BE REDUCED TO 2SM OR LESS AS THE LINE PUSHES ACROSS THE TERMINALS. CONDS WILL QUICKLY IMPROVE BETWEEN MIDNIGHT AND DAYBREAK WITH CLEARING SKIES EXPECTED FROM WEST TO EAST. WINDS WILL RELAX DURING THIS TIME AS WELL, WITH 5-10KT WNW WINDS EXPECTED BY THE END OF THE TAF PERIOD. 12 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ALZ001>010-016. TN...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR TNZ076-096-097. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Feb 20, 8:08 PM CST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 808 PM CST THU FEB 20 2014 ALZ001>010-016-TNZ076-096-097-211130- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 808 PM CST THU FEB 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... A WIND ADVISORY REMAINS IN EFFECT THROUGH MIDNIGHT TONIGHT AS SOUTHERLY WINDS OF 20 TO 25 MPH...WITH GUSTS TO 40 MPH...OCCUR ACROSS THE AREA AS A STRONG COLD FRONT APPROACHES FROM THE WEST. A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS AHEAD OF THE COLD FRONT WILL AFFECT NORTHWEST ALABAMA FROM 7 TO 10 PM...THE INTERSTATE 65 CORRIDOR BETWEEN 9 PM AND MIDNIGHT...AND NORTHEASTERN ALABAMA BETWEEN 11 PM AND 3 AM FRIDAY MORNING. DAMAGING WINDS WILL BE THE PRIMARY THREAT...WITH WINDS IN EXCESS OF 60 MPH POSSIBLE. ALTHOUGH THE MOST SIGNIFICANT THREAT FROM THIS SQUALL LINE WILL BE DAMAGING WINDS...A FEW BRIEF TORNADOES WILL ALSO BE POSSIBLE WITH CIRCULATIONS EMBEDDED IN THE SQUALL LINE. A TORNADO WATCH REMAINS IN EFFECT THROUGH 3 AM CST. LOCALLY HEAVY RAINFALL WILL ALSO BE A CONCERN...WITH ONE TO TWO INCHES POSSIBLE THROUGH SUNRISE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS LIKELY FROM THIS EVENING THROUGH EARLY FRIDAY MORNING. 12
In the hours before
Local storm report, Feb 20, 8:31 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
831 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG 7 NW RUSSELLVILLE 34.58N 87.80W
02/20/2014 COLBERT AL EMERGENCY MNGR
DEBRIS DOWN IN THE ROADWAY ALONG WITH POWER OUTAGES NEAR
CROOKED OAK.
&&
12Local storm report, Feb 20, 8:45 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
845 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG 2 ENE CHEROKEE 34.76N 87.93W
02/20/2014 COLBERT AL EMERGENCY MNGR
TREES REPORTED DOWN ACROSS THE ROAD AT THE INTERSECTION
OF MOODY LANE AND 6TH STREET. TIME ESTIMATED BY RADAR.
&&
KWEBERLocal storm report, Feb 20, 8:57 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
857 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM TSTM WND GST 10 SW LEIGHTON 34.60N 87.65W
02/20/2014 M67.00 MPH COLBERT AL TRAINED SPOTTER
CWOP EQUIPMENT IN LEIGHTON MEASURED A 67 MPH GUST.
&&
KWEBERLocal storm report, Feb 20, 9:07 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
907 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND DMG 5 SSW MUSCLE SHOALS 34.67N 87.71W
02/20/2014 COLBERT AL TRAINED SPOTTER
TREE DEBRIS ON MILK SPRINGS ROAD. POWER OUTAGES REPORTED
IN THE AREA AS WELL.
&&
KWEBERLocal storm report, Feb 20, 9:23 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
923 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND DMG 4 NNE ROGERSVILLE 34.88N 87.26W
02/20/2014 LAUDERDALE AL EMERGENCY MNGR
ROOF BLOWN OFF A HOUSE. ONE INJURY REPORTED.
&&
KWEBERLocal storm report, Feb 20, 9:27 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
927 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 4 SSE LITTLEVILLE 34.54N 87.64W
02/20/2014 E0.50 INCH FRANKLIN AL TRAINED SPOTTER
DIME SIZE HAIL AND WIND AROUND 40 MPH WAS REPORTED.
&&
KWEBERThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 7:00 PM CST | Special Weather Statement | HUN | Colbert | 45 min |
| Feb 20, 7:26 PM CST | Severe Thunderstorm Warning | HUN | Lauderdale | 34 min |
| Feb 20, 7:44 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 31 min |
| Feb 20, 8:06 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 39 min |
| Feb 20, 8:14 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 46 min |
| Feb 20, 8:42 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale, Lawrence, Limestone | 48 min |
| Feb 20, 8:46 PM CST | Severe Thunderstorm Warning | HUN | Franklin, Lawrence | 29 min |
| Feb 20, 9:11 PM CST | Tornado Warning | HUN | Limestone | 34 min |
| Feb 20, 9:14 PM CST | Severe Thunderstorm Warning | HUN | Limestone, Madison, Morgan | 31 min |
| Feb 20, 9:21 PM CST | Severe Thunderstorm Warning | HUN | Cullman, Lawrence, Morgan | 39 min |
| Feb 20, 9:41 PM CST | Tornado Warning | HUN | Madison | 49 min |
| Feb 20, 9:43 PM CST | Severe Thunderstorm Warning | HUN | Limestone, Madison | 32 min |
| Feb 20, 9:52 PM CST | Flash Flood Warning | HUN | Franklin, Lawrence, Morgan | 3 hr |
| Feb 20, 9:59 PM CST | Severe Thunderstorm Warning | HUN | Jackson, Madison | 46 min |
| Feb 20, 10:01 PM CST | Severe Thunderstorm Warning | HUN | Cullman, Morgan | 44 min |
| Feb 20, 10:06 PM CST | Flash Flood Warning | HUN | Limestone, Madison, Morgan | 3 hr |
| Feb 20, 10:47 PM CST | Special Weather Statement | HUN | Cullman | 43 min |
| Feb 20, 10:51 PM CST | Severe Thunderstorm Warning | HUN | Cullman | 39 min |
| Feb 20, 11:14 PM CST | Severe Thunderstorm Warning | HUN | Jackson | 46 min |
| Feb 20, 11:43 PM CST | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 32 min |
| Feb 21, 12:03 AM CST | Severe Thunderstorm Warning | HUN | DeKalb | 42 min |
| Feb 21, 12:32 AM CST | Tornado Warning | HUN | DeKalb | 43 min |
| Feb 21, 12:35 AM CST | Areal Flood Warning | HUN | Franklin, Lawrence, Limestone, Madison, Morgan | 4 hr |
| Feb 21, 4:30 AM CST | Areal Flood Warning | HUN | Madison | 6 hr |
| Feb 21, 10:40 AM CST | River Flood Warning | HUN | Jackson, Madison, Marshall | 43 hr |
| Feb 21, 10:48 AM CST | River Flood Warning | HUN | Madison | 9 hr |
| Feb 20, 10:11 PM CST | Tornado Warning | HUN | Franklin | 49 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2014Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.